Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 156, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2011, 12:31 PM MST for Graham County, Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2011, 12:31 PM MST (19:31 UTC)
- Expired
- Sep 15, 2011, 1:00 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
538 WUUS55 KTWC 151931 SVRTWC AZC009-021-152000- /O.NEW.KTWC.SV.W.0156.110915T1931Z-110915T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1231 PM MST THU SEP 15 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 100 PM MST * AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAN MANUEL...OR 26 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3284 11037 3263 11020 3252 11059 3261 11069 TIME...MOT...LOC 1931Z 236DEG 11KT 3259 11054 $$ CS
1 follow-up statement
556 WWUS55 KTWC 152009 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 109 PM MST THU SEP 15 2011 AZC009-021-152019- /O.EXP.KTWC.SV.W.0156.000000T0000Z-110915T2000Z/ GRAHAM AZ-PINAL AZ- 109 PM MST THU SEP 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND WEST CENTRAL GRAHAM COUNTIES HAS EXPIRED... LAT...LON 3284 11037 3263 11020 3252 11059 3261 11069 TIME...MOT...LOC 1931Z 236DEG 11KT 3259 11054 $$ CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 9:50 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 15, 9:50 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST THU SEP 15 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL WEAKEN TODAY. THERE IS ENOUGH MOISTURE FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS EVENING. A SLIGHT CHANCE OF THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON FRIDAY. DRY CONDITIONS ARE THEN EXPECTED STARTING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-55 DBZ ECHOES MOVING NEWD ACROSS SRN GRAHAM/GREENLEE COUNTIES AT 1645Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. VISIBLE SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS WRN PIMA COUNTY AND SCATTERED-BROKEN MOSTLY CUMULOFORM CLOUDS ELSEWHERE. DEWPOINTS VALID DEWPOINTS VALID 16Z RANGED FROM THE UPPER 50S-LOWER 60S F AND THESE TEMPS WERE NEARLY IDENTICAL TO 24 HOURS AGO. 15/12Z KTWC SOUNDING PRECIP WATER VALUE WAS NEAR 1.20 INCHES. LIFTED INDEX WAS MINUS 6 AND MLCAPE YIELDED 650-700 J/KG. 15/12Z UPPER AIR PLOTS INDICATED 576 DM LOW PRESSURE CENTERED OVER THE NWRN AZ/SWRN UT BORDER. RIDGES ALOFT WERE OVER THE NRN ROCKIES AND CENTRAL/SRN CONUS PLAINS WITH LIGHT- MODERATE SWLY FLOW ACROSS SE AZ. BASED ON THE 15/12Z UNIV OF AZ NAM/WRF AND THE 15/14Z RUC/HRRR... FORECASTS WERE UPDATED TO DEPICT INCREASED POPS ACROSS MUCH OF THIS FORECAST AREA THIS AFTERNOON AND THIS EVENING. HAVE OPTED TO KEEP WRN PIMA COUNTY PRECIP-FREE LATER TODAY AND INTO THIS EVENING. CHANCE-CATEGORY POPS WERE MERITED FROM TUCSON EWD/SWD WITH ISOLATED SHOWERS/TSTMS FOR THE TOHONO OODHAM NATION AND SOUTH-CENTRAL PINAL COUNTY. DRY CONDITIONS MOST LOCALES LATE TONIGHT AND EARLY FRI MORNING EXCEPT FOR A SLIGHT CHANCE OF SHOWERS/TSTMS VICINITY WHITE MTNS. FRIDAY...HAVE NOTED THAT THE 15/12Z NAM AND QUICK GLANCE AT THE 15/12Z GFS DEPICT THE POTENTIAL FOR A SLIGHT CHANCE OF AFTERNOON/ EVENING TSTMS TO BE FURTHER WWD VERSUS THE INHERITED OFFICIAL FORECAST. THUS...AM LEANING AT THIS TIME TO INCREASE POPS FRI SIMILAR TO THE NAM/GFS SOLUTIONS. WILL ADDRESS THIS NOTION FURTHER IN THE AFTERNOON DISCUSSION. SAT-WED...15/00Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER REGIME TO BE ACROSS THE AREA THIS PERIOD. THUS...DRY CONDITIONS TO OCCUR THIS WEEKEND AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS PROGGED TO RETURN TO MAINLY ERN SECTIONS WED. GFS WAS MORE ROBUST WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY RATE...WILL AWAIT THE FULL RECEIPT OF THE 15/12Z GFS/ECMWF SOLUTIONS PRIOR TO INTRODUCING LOW-GRADE POPS PERHAPS TO THE HIGHER TERRAIN EAST OF TUCSON NEXT WED. HIGH TEMPS TODAY-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. MAX TEMPS MON-WED TO TREND WITHIN A DEG OR TWO FROM CLIMO. && .AVIATION...ISOLD-SCT TSRA/SHRA THRU 06Z FRIDAY THEN TSRA/SHRA TO DECREASE IN COVERAGE 06Z-12Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE HIGHER TERRAIN EAST AND SOUTH OF TUCSON FRIDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH WEDNESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 8:29 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 829 AM MST THU SEP 15 2011 AZZ510>513-160600- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- 829 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH WEDNESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ502>509-514-515-160600- TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 829 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-160600- WESTERN PIMA COUNTY- 829 AM MST THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DRY CONDITIONS WILL PREVAIL TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
| Sep 14, 6:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 14, 7:14 PM MST | Special Weather Statement | TWC | 31 min | |
| Sep 15, 3:22 AM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Sep 15, 1:08 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Sep 15, 1:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Sep 15, 1:33 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Sep 15, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Sep 15, 3:25 PM MST | Flash Flood Warning | TWC | Pima | 110 min |
| Sep 15, 3:35 PM MST | Special Weather Statement | TWC | Greenlee | 40 min |
| Sep 15, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Greenlee | 37 min |
| Sep 15, 4:14 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.